Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 142, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2021, 5:41 PM MDT for Meade County, Perkins County, Ziebach County, South Dakota. It was in force for 79 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2021, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 22, 2021, 7:00 PM MDT
- In force
- 79 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meade County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:48 PM MDT | TSTM WND GST 60 | 8 Wsw Glad Valley, SD | |
| Jul 22, 6:25 PM MDT | TSTM WND GST 90 | 1 Wsw Red Elm, SD | |
| Jul 22, 6:35 PM MDT | TSTM WND GST 50 | 1 Wsw Red Elm, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WUUS53 KUNR 222341
SVRUNR
SDC093-105-137-230100-
/O.NEW.KUNR.SV.W.0142.210722T2341Z-210723T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
541 PM MDT Thu Jul 22 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Ziebach County in west central South Dakota...
Northeastern Meade County in west central South Dakota...
Southeastern Perkins County in northwestern South Dakota...
* Until 700 PM MDT.
* At 540 PM MDT, severe thunderstorms were located along a line
extending from 4 miles north of Morristown to 3 miles south of
Opal, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dupree, Faith, Usta, Glad Valley, Red Scaffold, Thunder Butte, Red
Elm, Iron Lightning, Intersection of Cherry Creek and Sunnybrook
Roads, Intersection of Highway 63 and BIA Road 8, Durkee Lake,
Arrow Head Buttes and northwestern Cheyenne River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4547 10200 4546 10196 4546 10147 4500 10150
4498 10114 4475 10113 4469 10122 4481 10250
4556 10200
TIME...MOT...LOC 2340Z 273DEG 45KT 4600 10169 4484 10247
HAIL...<.75IN
WIND...60MPH
$$
Helgeson4 follow-up statements
944
WWUS53 KUNR 230009
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
609 PM MDT Thu Jul 22 2021
SDC093-105-137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-Meade SD-Perkins SD-
609 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH...NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES...
At 609 PM MDT, severe thunderstorms were located along a line
extending from 2 miles north of Mcintosh to 2 miles northeast of
Marcus, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dupree, Faith, Usta, Glad Valley, Red Scaffold, Thunder Butte, Red
Elm, Iron Lightning, Intersection of Cherry Creek and Sunnybrook
Roads, Intersection of Highway 63 and BIA Road 8, Durkee Lake, Arrow
Head Buttes and northwestern Cheyenne River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4547 10200 4546 10196 4546 10147 4500 10150
4498 10114 4475 10113 4469 10122 4479 10233
4496 10240 4556 10200
TIME...MOT...LOC 0009Z 292DEG 32KT 4596 10135 4469 10222
HAIL...<.75IN
WIND...60MPH
$$
Helgeson968
WWUS53 KUNR 230023
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
623 PM MDT Thu Jul 22 2021
SDC093-105-230032-
/O.CAN.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Meade SD-Perkins SD-
623 PM MDT Thu Jul 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE AND
SOUTHEASTERN PERKINS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0022Z 274DEG 40KT 4595 10112 4467 10209
$$
SDC137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
623 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH COUNTY...
At 622 PM MDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Walker to 3 miles northwest of
Howes, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dupree, Red Scaffold, Glad Valley, Thunder Butte, Red Elm, Iron
Lightning, Intersection of Highway 63 and BIA Road 8, Intersection of
Cherry Creek and Sunnybrook Roads and northwestern Cheyenne River
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0022Z 274DEG 40KT 4595 10112 4467 10209
HAIL...<.75IN
WIND...60MPH
$$
Helgeson025
WWUS53 KUNR 230035
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
635 PM MDT Thu Jul 22 2021
SDC137-230100-
/O.CON.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
635 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR ZIEBACH COUNTY...
At 634 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Selfridge to 5 miles west of Takini,
moving east at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated. At 625 PM MDT, the mesonet site 1 mile
west southwest of Red Elm reported a 90 MPH wind gust.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Dupree, Red Scaffold, Glad Valley, Thunder Butte, Red Elm, Iron
Lightning, Intersection of Highway 63 and BIA Road 8, Intersection of
Cherry Creek and Sunnybrook Roads and northwestern Cheyenne River
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0034Z 273DEG 43KT 4594 10093 4466 10195
HAIL...<.75IN
WIND...80MPH
$$
Helgeson083
WWUS53 KUNR 230100
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
700 PM MDT Thu Jul 22 2021
SDC137-230110-
/O.EXP.KUNR.SV.W.0142.000000T0000Z-210723T0100Z/
Ziebach SD-
700 PM MDT Thu Jul 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR ZIEBACH COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4500 10150 4498 10114 4475 10113 4470 10121
4476 10200 4547 10200 4546 10147
TIME...MOT...LOC 0100Z 273DEG 45KT 4592 10051 4464 10153
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:32 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 22, 5:32 PM MDT, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Thu Jul 22 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 107 PM MDT Thu Jul 22 2021 The large-scale ridge will dominate our weather pattern for the next week, with amplification of the ridge next week leading to near-record/record high temperatures. For today and tonight, a short-wave trough will top the ridge bringing scattered showers and thunderstorms to much of the area, but especially the BLKHLS and northwestern part of the CWA where CAPE and shear will be sufficient for a few severe thunderstorms. Inverted-V soundings and midlevel moisture will be favorable for severe wind gusts, which will be the primary severe hazard, consistent with the SPC and HREF guidance. PWATs of 175-200 percent of average along with light mean winds will favor locally heavy rainfall as well. An LLJ should keep the MCS going eastward across the CWA overnight. The short-wave trough will push a weak boundary southeast across the CWA late tonight and Friday, reaching south-central SD by late afternoon. Another short-wave trough will flatten the ridge as it moves across the northern CONUS on Friday. Shear with this wave will be even stronger given proximity of a 70-kt plus upper jet, which when combined with the CAPE and moisture should be even more favorable for some severe thunderstorms (compared to today). The main concern is over the BLKHLS and places eastward close to the surface boundary. Saturday and Sunday should be less active, but some warm advection/LLJ and Q-vector convergence (especially Saturday) may foster thunderstorms over the far southwestern CWA. Model and ensemble agreement is high for a very hot period Monday through Thursday of next week, with Tuesday and Wednesday looking particularly hot. The NBM is showing near-record highs, which are possible given the 850- and 700-mb temperatures, but also contingent on the amount mid- and upper-level smoke. Otherwise, thunderstorm chances will be at a minimum, until perhaps later Wednesday and Thursday as the better monsoonal moisture returns to the CWA. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 527 PM MDT Thu Jul 22 2021 Scattered showers and storms will continue to move northeast across the Black Hills and South Dakota plains this evening and overnight. Most storms will produce gusty winds and isold MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...MLS
Hazardous weather outlook, Jul 22, 3:51 AM MDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 351 AM MDT Thu Jul 22 2021 SDZ002-013-014-026-027-029>032-041>044-046-047-049-072>074-WYZ055- 058-231300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell- Weston- 351 AM MDT Thu Jul 22 2021 /451 AM CDT Thu Jul 22 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms on Friday for much of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024-025-028-WYZ054-056-057-071-231300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Central Black Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Northeastern Crook- 351 AM MDT Thu Jul 22 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. There is a marginal risk of severe thunderstorms with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms on Friday for much of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 22, 4:45 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
07/22/2021 M54 MPH BUTTE SD MESONET
&&
MLSLocal storm report, Jul 22, 4:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 1 WNW HOOVER 45.11N 103.28W
07/22/2021 E60 MPH BUTTE SD CO-OP OBSERVER
&&
MOSELocal storm report, Jul 22, 4:51 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 7 NNE RALPH 45.86N 102.98W
07/22/2021 M62 MPH HARDING SD MESONET
&&
MLSSpecial weather statement, Jul 22, 4:56 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Rapid City SD 456 PM MDT Thu Jul 22 2021 SDZ012-013-024>026-028-031-072-073-230000- Northern Black Hills SD-Butte SD-Pennington Co Plains SD- Central Black Hills SD-Northern Foot Hills SD- Southern Meade Co Plains SD-Northern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 456 PM MDT Thu Jul 22 2021 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WESTERN MEADE... SOUTHEASTERN LAWRENCE AND SOUTHWESTERN PENNINGTON COUNTIES... At 456 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles south of Dears Ears Butte to 4 miles south of Deerfield. Movement was east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Rapid City, Sturgis, Rapid Valley, Ellsworth Air Force Base, Box Elder, Summerset, Black Hawk, Johnson Siding, Nemo, Union Center, Piedmont, Vale, Hisega, Silver City, Rochford, Enning, Mystic, Stoneville, Caputa and Fairpoint. This includes Interstate 90 in South Dakota between Mile Markers 28 and 75. LAT...LON 4400 10387 4488 10330 4482 10238 4385 10307 TIME...MOT...LOC 2256Z 276DEG 37KT 4495 10321 4396 10386 Helgeson
Local storm report, Jul 22, 5:11 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 1 ESE LODGEPOLE 45.80N 102.65W
07/22/2021 E60 MPH PERKINS SD TRAINED SPOTTER
&&
MOSELocal storm report, Jul 22, 5:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
07/22/2021 M55 MPH MEADE SD MESONET
0515 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
07/22/2021 M58 MPH MEADE SD MESONET
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:28 PM MDT | Special Weather Statement | UNR | Harding | 62 min |
| Jul 22, 3:33 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 57 min |
| Jul 22, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 59 min |
| Jul 22, 4:29 PM MDT | Special Weather Statement | UNR | Butte, Lawrence | 61 min |
| Jul 22, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 57 min |
| Jul 22, 4:56 PM MDT | Special Weather Statement | UNR | Meade | 64 min |
| Jul 22, 5:47 PM MDT | Special Weather Statement | UNR | Custer, Pennington | 58 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.